Second Order Compact Difference Scheme for Time Fractional Sub-diffusion Fourth-Order Neutral Delay Differential Equations


In this paper, we propose a compact difference scheme of second order temporal convergence for the analysis of sub-diffusion fourth-order neutral fractional delay differential equations. In this regard, a difference scheme combining the compact difference operator for spatial discretization along with \(L2-1_{\sigma }\) formula for Caputo fractional derivative is constructed and analyzed. Unique solvability, stability, and convergence of the proposed scheme are proved using the discrete energy method in \(L_2\) norm. Established scheme is of second-order convergence in time and fourth-order convergence in spatial dimension, i.e., \(O(\tau ^{3-\alpha }+h^4)\), where \(\tau\) and h are time and space mesh sizes respectively and \(\alpha \in (0,1)\). Finally, some numerical experiments are given to show the authenticity, efficiency, and accuracy of our theoretical results.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2


  1. 1.

    Stepan, G., Szabo, Z.: Impact induced internal fatigue cracks. In: Proceedings of the ASME Design Engineering Technical Conferences (DETC 99), Las Vegas, Nev, USA (1999)

  2. 2.

    Bellen, A., Guglielmi, N., Ruehli, A.E.: Methods for linear systems of circuit delay differential equations of neutral type. IEEE Trans. Circuits Syst. 46(1), 212–216 (1999)

    MathSciNet  Article  Google Scholar 

  3. 3.

    Podlubny, I.: Fractional Differential Equations. Academic Press, New York (1999)

    Google Scholar 

  4. 4.

    Kilbas, A., Srivastava, H., Trujillo, J.: Theory and Applications of Fractional Differential Equations. Elsevier Science and Technology, Amsterdam (2006)

    Google Scholar 

  5. 5.

    Balanov, A.G., Janson, N.B., McClintock, P.V.E., Tucker, R.W., Wang, C.H.T.: Bifurcation analysis of a neutral delay differential equation modelling the torsional motion of a driven drill-string. Chaos Solitons Fractals 15(2), 381–394 (2003)

    Article  Google Scholar 

  6. 6.

    Wang, Z.H.: Numerical Stability Test of Neutral Delay Differential Equations, Hindawi Publishing Corporation Mathematical Problems in Engineering, vol. 2008 (2008) (Article ID 698043)

  7. 7.

    Masoud, Z.N., Daqaq, M.F., Nayfeh, N.A.: Pendulation reduction on small ship-mounted telescopic cranes. J. Vib. Control 10(8), 1167–1179 (2004)

    Article  Google Scholar 

  8. 8.

    Bellen, A., Guglielmi, N.: Solving neutral delay differential equations with state-dependent delays. J. Comput. Appl. Math. 229, 350–362 (2009)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Masoud, Z.N., Nayfeh, A.H.: Sway reduction on container cranes using delayed feedback controller. Nonlinear Dyn. 34, 347–358 (2003)

    Article  Google Scholar 

  10. 10.

    Hua, X., Zhang, L.: On finite difference methods for fourth-order fractional diffusionwave and subdiffusion systems. Appl. Math. Comput. 218, 5019–5034 (2012)

    MathSciNet  MATH  Google Scholar 

  11. 11.

    Langlands, T.A.M., Henry, B.I.: The accuracy and stability of an implicit solution method for the fractional diffusion equation. J. Comput. Phys. 205, 719–736 (2005)

    MathSciNet  Article  Google Scholar 

  12. 12.

    Meerschaert, M.M., Tadjeran, C.: Finite difference approximation for two-sided space-fractional partial differential equations. Appl. Numer. Math. 56, 80–90 (2006)

    MathSciNet  Article  Google Scholar 

  13. 13.

    Hao, Z., Sun, Z., Cao, W.: A fourth-order approximation of fractional derivatives with its applications. J. Comput. Phys. 281, 787–805 (2015)

    MathSciNet  Article  Google Scholar 

  14. 14.

    Liu, Y., Du, Y., Li, H., He, S., Gao, W.: Finite difference/finite element method for a nonlinear time-fractional fourth-order reactiondiffusion problem. Comput. Math. Appl. 70, 573–591 (2015)

    MathSciNet  Article  Google Scholar 

  15. 15.

    Gu, W., Zhou, Y., Ge, X.: A Compact Difference Scheme for Solving Fractional Neutral Parabolic Differential Equation with Proportional Delay, Hindawi Journal of Function Spaces, vol. 2017 (2017) (Article ID 3679526)

  16. 16.

    Zhang, Q., Ran, M., Xu, D.: Analysis of the compact difference scheme for the semilinear fractional partial differential equation with time delay. Appl. Anal. 96, 1867–1884 (2017)

    MathSciNet  Article  Google Scholar 

  17. 17.

    Alikhanov, A.A.: A new difference scheme for the time fractional diffusion equation. J. Comput. Phys. 280, 424–438 (2015)

    MathSciNet  Article  Google Scholar 

  18. 18.

    Pimenov, V.G., Hendy, A.S., De Staelen, R.H.: On a class of non-linear delay distributed order fractional diffusion equations. J. Comput. Appl. Math. 318, 433–443 (2017)

    MathSciNet  Article  Google Scholar 

  19. 19.

    Samarskii, A.A., Andreev, V.B.: Difference Methods for Elliptic Equation. Nauka, Moscow (1976)

    Google Scholar 

  20. 20.

    Sun, Z.Z.: Numerical Methods of Partial Differential Equations, 2D edn. Science Press, Beijing (2012)

    Google Scholar 

  21. 21.

    Zhang, P., Pu, H.: A second-order compact difference scheme for the fourth-order fractional sub-diffusion equation. Numer. Algorithms 76, 573–598 (2017)

    MathSciNet  Article  Google Scholar 

  22. 22.

    Stepan, G.: Retarded Dynamical Systems: Stability and Characteristic Functions, vol. 210 of Pitman Research Notes in Mathematics Series. Longman Scientific and Technical, Harlow (1989)

  23. 23.

    Niculescu, S.I.: Delay Effects on Stability. A Robust Control Approach, vol. 269 of Lecture Notes in Control and Information Sciences. Springer, London (2001)

  24. 24.

    Hu, H.Y., Wang, Z.H.: Dynamics of Controlled Mechanical Systems with Delayed Feedback. Springer, Berlin (2002)

    Google Scholar 

  25. 25.

    Zhang, Q., Zhang, C.: A new linearized compact multisplitting scheme for the nonlinear convection-reaction-diffusion equations with delay. Commun. Nonlinear Sci. Numer. Simul. 18, 3278–3288 (2013)

    MathSciNet  Article  Google Scholar 

  26. 26.

    Zhang, Y., Zhang, Z., Liao, H.: Finite difference methods for the time fractional diffusion equation on non-uniform meshes. J. Comput. Phys. 265, 195–210 (2014)

    MathSciNet  Article  Google Scholar 

  27. 27.

    Ghasemi, M., Fardi, M., Ghaziani, R.K.: Numerical solution of nonlinear delay differential equations of fractional order in reproducing kernel Hilbert space. Appl. Math. Comput. 268, 815–831 (2015)

    MathSciNet  MATH  Google Scholar 

  28. 28.

    Zeng, F., Zhang, Z., Karniadakis, G.E.: Fast difference schemes for solving high-dimensional time-fractional subdiffusion equations. J. Comput. Phys. 307, 15–33 (2016)

    MathSciNet  Article  Google Scholar 

  29. 29.

    Hao, Z., Cao, W., Lin, G.: A second-order difference scheme for the time fractional substantial diffusion equation. J. Comput. Appl. Math. 313, 54–69 (2017)

    MathSciNet  Article  Google Scholar 

  30. 30.

    Li, M., Gu, X.M., Huang, C., Fei, M., Zhang, G.: A fast linearized conservative finite element method for the strongly coupled nonlinear fractional Schrdinger equations. J. Comput. Phys. 358, 256–282 (2018)

    MathSciNet  Article  Google Scholar 

  31. 31.

    Navickas, Z., Telksnys, T., Marcinkevicius, R., Ragulskis, M.: Operator-based approach for the construction of analytical soliton solutions to nonlinear fractional-order differential equations. Chaos Solitons Fractals 104, 625–634 (2017)

    MathSciNet  Article  Google Scholar 

  32. 32.

    Irshad, A., Mohyud-Din, S.T., Ahmed, N., Khan, U.: A new modification in simple equation method and its applications on nonlinear equations of physical nature. Results Phys. 7, 4232–4240 (2017)

    Article  Google Scholar 

  33. 33.

    Reutskiy, S.Y.: A new semi-analytical collocation method for solving multi-term fractional partial differential equations with time variable coefficients. Appl. Math. Model. 45, 238–254 (2017)

    MathSciNet  Article  Google Scholar 

Download references


We thank the Ministry of Human Resource Development, Government of India for its financial support.

Author information



Corresponding author

Correspondence to Sarita Nandal.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Nandal, S., Pandey, D.N. Second Order Compact Difference Scheme for Time Fractional Sub-diffusion Fourth-Order Neutral Delay Differential Equations. Differ Equ Dyn Syst 29, 69–86 (2021).

Download citation


  • Neutral delay differential equations
  • \(L2-1_{\sigma }\; \text {formula}\)
  • Compact difference scheme
  • Stability
  • Convergence